Spherical classes in \(H_*(\Omega ^lS^{l+n};{\mathbb {Z}}/2)\) for \(4\pmb {\leqslant } l \pmb {\leqslant } 8\)

  • Hadi Zare
Original Article


We show that for \(l\in \{4,5,6,7,8\}\), the only spherical classes in \(H_*\Omega ^lS^{n+l}\) arise from the inclusion of the bottom cell, or the Hopf invariant one elements. Together with our previous work in Zare (Topol Appl 224:1–18, 2017), this verifies Eccles conjecture when we restrict to finite loop spaces \(\Omega ^lS^{n+l}\) with \(l<9\) and \(n>0\). Moreover, we prove a generalised Browder theorem for spherical classes in \(H_*\Omega ^lS^{n+l}\) showing that for \(1\leqslant l<+\infty \), if \(\xi ^2\in H_*\Omega ^lS^{n+l}\) is given with \(\dim \xi +1\ne 2^t\) and \(\dim \xi +1\equiv 2\text { mod }4\) and \(n>l\), then \(\xi ^2\) is not spherical. We call this as a generalised Browder theorem. We also record an observation, probably well known, that for \(n>0\) and \(1\leqslant l\leqslant +\infty \), if \(\xi \in H_*\Omega ^lS^{n+l}\) is spherical with \(\sigma _*^l\xi =0\) where \(\sigma _*^i\) is the iterated homology suspension for \(i\leqslant l\), then for some \(j<+\infty \) we have \(\sigma _*^j\xi =\zeta ^2\) for some A-annihilated primitive class where \(\zeta \) is odd dimensional. This reduces study of spherical classes to those which are square. We call this the reduction theorem as it reduces the problem to the study of spherical classes that are square. As an application, we show that if \(f\in {_2\pi _{2d}}QS^n\) is given with \(h(f)\ne 0\), \(\sigma _*h(f)=0\), and \(d+1\equiv 2{\mathrm {mod}}4\) then the dimension of the sphere of origin of f is bounded below in the sense that if f pulls back to an element of \({_2\pi _{2d}}\Omega ^lS^{n+l}\) then \(l>n\). This is the first type of this result that we know of in the existing literature providing a lower bounded on the dimension of sphere of origin of an element of \({_2\pi _*^s}\).


Loop space James–Hopf map Dyer–Lashof algebra Steenrod algebra 

Mathematics Subject Classification

55P35 55S12 55S10 



I am grateful to Drew Heard for the communication on MathOverFlow regarding \({_2\pi _{64}^s}\) and the current state of knowledge about stable stems in these dimensions who drew my attention to [15]. I am very grateful to an anonymous referee for his/her comments and suggestion on the earlier version of this paper which resulted in an improved version of the earlier submission.


  1. 1.
    Akhmetév, P.M., Eccles, P.J.: A geometric proof of Browder’s theorem on the vanishing of Kervaire invariants. Trans. Mat. Inst. Steklova 225((Solitony Geom. Topol. na Perekrest.)), 46–51 (1999)Google Scholar
  2. 2.
    Asadi-Golmankhaneh, M.A., Eccles, P.J.: Determining the characteristic numbers of self-intersection manifolds. J. Lond. Math. Soc. II. Ser. 62(1), 278–290 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Asadi-Golmankhaneh, M.A., Eccles, P.J.: Double point self-intersection surfaces of immersions. Geom. Topol. 4, 149–170 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Barratt, M.G., Eccles, P.J.: \(\Gamma ^+\)-structures. III: The stable structure of \(\Omega ^\infty \Sigma ^\infty A\). Topology 13, 199–207 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Boardman, J.M., Steer, B.: On Hopf invariants. Comment. Math. Helv. 42, 180–221 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Browder, W.: The Kervaire invariant of framed manifolds and its generalization. Ann. Math. 2(90), 157–186 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Cohen, F.R., Cohen, R.L., Kuhn, N.J., Neisendorfer, J.A.: Bundles over configuration spaces. Pac. J. Math. 104(1), 47–54 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cohen, F.R., May, J.P., Taylor, L.R.: Splitting of certain spaces \(CX\). Math. Proc. Camb. Philos. Soc. 84(3), 465–496 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Cohen, F.R., Lada, T.J., May, P.J.: The Homology of Iterated Loop Spaces. Lecture Notes in Mathematics, vol. VII, 533, p. 490. Springer, Berlin (1976)Google Scholar
  10. 10.
    Curtis, E.B.: The Dyer–Lashof algebra and the \(\Lambda \)-algebra. Ill. J. Math. 19, 231–246 (1975)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Dyer, E., Lashof, R.K.: Homology of iterated loop spaces. Am. J. Math. 84, 35–88 (1962)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Eccles, P.J.: Codimension one immersions and the Kervaire invariant one problem. Math. Proc. Camb. Philos. Soc. 90, 483–493 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Harper, J.R.: Secondary Cohomology Operations. American Mathematical Society, Providence (2002)zbMATHGoogle Scholar
  14. 14.
    Hu’ng, N.H.V., Powell, G.: The \({\cal A\it } \)-Decomposability of the Singer Construction. arXiv:1606.09443
  15. 15.
    Isaksen, D.C.: Stable Stems. arXiv:1407.8418
  16. 16.
    Kochman, S.O., Mahowald, M.E.: On the computation of stable stems. The Čech Centennial (Boston, MA, 1993), Volume 181 of Contemporary Mathematics, pp. 299–316. American Mathematical Society, Providence (1995)Google Scholar
  17. 17.
    Koschorke, U., Sanderson, B.: Self-intersections and higher Hopf invariants. Topology 17, 283–290 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Kudo, T., Araki, S.: On \(H_*(\Omega ^N(S^n);\;Z_2)\). Proc. Jpn. Acad. 32, 333–335 (1956)CrossRefGoogle Scholar
  19. 19.
    Kudo, T., Araki, S.: Topology of \(H_n\)-spaces and \(H\)-squaring operations. Mem. Fac. Sci. Kyūsyū Univ. Ser. A. 10, 85–120 (1956)zbMATHGoogle Scholar
  20. 20.
    Kuhn, N.J.: The geometry of the James–Hopf maps. Pac. J. Math. 102, 397–412 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Kuhn, N.J.: The homology of the James–Hopf maps. Ill. J. Math. 27, 315–333 (1983)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Madsen, I.B.: On the action of the Dyer–Lashof algebra in \(H_*(G)\) and \(H_*(G/Top)\). PhD Thesis, The University of Chicago (1970)Google Scholar
  23. 23.
    Milgram, J.R.: Unstable Homotopy from the Stable Point of View. Lecture Notes in Mathematics, vol. 368. Springer, Berlin (1974)CrossRefzbMATHGoogle Scholar
  24. 24.
    Milnor, J.W., Moore, J.C.: On the structure of Hopf algebras. Ann. Math. 2(81), 211–264 (1965)CrossRefzbMATHGoogle Scholar
  25. 25.
    Mosher, R.E., Tangora, M.C.: Cohomology Operations and Applications in Homotopy Theory. Harper’s Series in Modern Mathematics, vol. X, p. 214. Harper and Row, New York (1968)zbMATHGoogle Scholar
  26. 26.
    Ravenel, D.C.: Complex Cobordism and Stable Homotopy Groups of Spheres, 2nd edn. AMS Chelsea Publishing, Providence (2004)zbMATHGoogle Scholar
  27. 27.
    Snaith, V.P.: A stable decomposition of \(\Omega ^n S^n X\). J. Lond. Math. Soc. II. Ser. 7, 577–583 (1974)CrossRefzbMATHGoogle Scholar
  28. 28.
    Wang, G., Xu, Z.: The triviality of the 61-stem in the stable homotopy groups of spheres. Ann. Math. 186(2), 501–580 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Wellington, R.J.: The \(A\)-algebra \(H_*\Omega ^{n+1}\Sigma ^{n+1}X\), the Dyer–Lashof algebra, and the \(\Lambda \)-algebra. PhD Thesis, The University of Chicago (1977)Google Scholar
  30. 30.
    Wellington, R.J.: The unstable Adams spectral sequence for free iterated loop spaces. Mem. Am. Math. Soc. 36(258), 225 (1982)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Zare, H.: Filtered finiteness of the image of the unstable Hurewicz homomorphism with applications to bordism of immersions (submitted)Google Scholar
  32. 32.
    Zare, H.: Freudenthal theorem and spherical classes in \(H_*QS^0\) (submitted)Google Scholar
  33. 33.
    Zare, H.: On the Hurewicz homomorphism on the extensions of ideals in \(\pi _*^s\) and spherical classes in \(H_*Q_0S^0\). arXiv:1504.06752
  34. 34.
    Zare, H.: Spherical classes in some finite loop spaces of spheres. Topol. Appl. 224, 1–18 (2017)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Sociedad Matemática Mexicana 2018

Authors and Affiliations

  1. 1.School of Mathematics, Statistics, and Computer Science, College of ScienceUniversity of TehranTehranIran

Personalised recommendations